Infimum of Polynomials and Singularity at Infinity

  • H. A. Huy Vui
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 53)


We prove that if c is the infimum value of a polynomial of two variables f and if f does not attain c,then c is a critical value of singularties at infinity of the global Milnor fibration of f. This provides a method of complex geometry for finding the infimum values of real polynomials


Singularity at infinity Milnor’s number Palais-Smale condition 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Arnold, V.I., Gussein-Zade, S.M., Varchenko, A.N., ( 1985 and 1988), Singularites of differentiable maps, Vols 1 and 2, Monographs in Mathematics 82 and 83, Birkhäuser, Boston.Google Scholar
  2. [2]
    Artal Bartolo, E., (1995), Une démonstration géometrique du théorème d’Abhyankar - Moh, J. rein angew. Math. 464, 97–108.Google Scholar
  3. [3]
    Bochnak, J., Lojasiewicz, S., A converse of the Kuiper-Kuo Theorem. Proc. of Liverpool Singularities Symposiums, 1993 LNM, 246–254.Google Scholar
  4. [4]
    Bresis, H., Points critiques dans les problèmes variationels sans compacité. Seminaire Bourbaki, 1987–88, No 698.Google Scholar
  5. [5]
    Broughton, S., (1988) Milnor numbers and Topology of polynomial hypersurfaces. Invent. Math. 92, 217–241.Google Scholar
  6. [6]
    Cassou - Noguès, P., Dimca, A., Sur la topologie des polynômes complexes. Preprint Univ. Bordeaux 7/1996.Google Scholar
  7. [7]
    Chadzynski, J., Ploski, A., (1988), An inequality for the Intersection multiplicity of analytic curves. Bul. Pol. Acad. Sci., Math. No. 3–4, 12–17.Google Scholar
  8. [8]
    Clarke, F.H., (1989), Optimization and nonsmooth analysis. Les publications CRM, Univ. de Montréal.zbMATHGoogle Scholar
  9. [9]
    Durfee, A.H., (1997), Five definitions of critical point at infinity. Proceedings of the Oberwolfach Conference in honor of Brieskorn’s 60th birthday, to appear.Google Scholar
  10. [10]
    Fourrier, L., (1996), Topologie d’un polynôme de deux variables complexes au voisinage de l’infini. Annales de L’Institut Fourier, T. 46, 645–687.Google Scholar
  11. [11]
    Hà, H.V., (1989), Sur la libration globale des polynômes de deux variables complexes. C.R. Acad. Sci. Paris, Série I, 309, 231–234.Google Scholar
  12. [12]
    Hà, H.V., Lé, D.T., (1984), Sur la topologie des polynômes complexes. Acta Math. Vietnamica 9, 21–32.Google Scholar
  13. [13]
    Hà, H.V., Zaharia, A., (1996), Families of polynomials with total Milnor number constant. Math. Annalen, 304, 481–488.Google Scholar
  14. [14]
    Kuo, T.C., Lu, Y.C., (1977), On analytic function germs of two complex variables. Topology, Vol. 16, 299–310.Google Scholar
  15. [15]
    Lê, D.T., Ramanujam, C.P., (1976), The invariance of Milnor’s number implies the invariance of the topological type. Am. J. of Math. 98, N. 1, 67–78.Google Scholar
  16. [16]
    Lê, D.T., Teissier, B., (1983), Cycles évanescents et conditions de Whitney II. Proceedings of Symp. Pure Math. 40, Part 2, 65–103.Google Scholar
  17. [17]
    Lé, D.T., Weber, C., (1994), A geometrical approach to the Jacobian conjecture for n= 2. Kodai Math. J., 17, 347–381.Google Scholar
  18. [18]
    Milnor, J., (1968), Singular points of complex hypersurfaces. Ann. of Math. Studies, 61, Princeton Univ. Press.Google Scholar
  19. [19]
    Némethi, A., Zaharia, A., (1992), Milnor fibration at infinity. Indag. Math., N.S. 3(3), 323–335.Google Scholar
  20. [20]
    Neumann, W., (1989), Complex algebraic plane curves via their links at infinity. Invent. Math. 98, 445–489.Google Scholar
  21. [21]
    Parusinski, A., (1995), On the bifurcation set of complex polynomial with isolated singularities at infinity. Compositio Math. 97, 369–384.Google Scholar
  22. [22]
    Siersrna, J.D., Tibar, M., (1995), Singularities at infinity and their vanishing cycles. Duke Math. J., 80, 771–783.Google Scholar
  23. [23]
    Teissier, B., (1973), Cycles évanescents, sections planes et conditions de Whitney. Asterisque 718, 285–362.Google Scholar
  24. [24]
    Thom, R., (1969), Ensembles et morphismes stratifiés. Bull. Amer. Math. Soc. 75, 240–284.Google Scholar
  25. [25]
    Walker, R., (1950), Algebraic curves. Princeton Univ. Press.zbMATHGoogle Scholar
  26. [26]
    Zariski, 0., (1965), Studies in equisingularity II: Equisingularity in codimension 1. Am. J. of Math., 87, 1324–1351.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2001

Authors and Affiliations

  • H. A. Huy Vui
    • 1
  1. 1.Institute of MathematicsHanoiVietnam

Personalised recommendations